Vermont, 2017Winter Storm and Winter Weather in Vermont, December 25, 2017
December 25, 2017 · NWS BTV · 16 events in 16 counties and zones
A clipper storm system moved from the northern Great Lakes on December 24th to New England on Christmas Day with a secondary development off the New England coast. A widespread 4 to 8 inches of snow fell across Vermont.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $95,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A clipper storm system moved from the northern Great Lakes on December 24th to New England on Christmas Day with a secondary development off the New England coast. A widespread 4 to 8 inches of snow fell across Vermont.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 25, 12:36 AM EST, 2 hours 24 minutes earlier.
Area forecast discussion, Dec 25, 12:36 AM EST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1236 AM EST Mon Dec 25 2017
.SYNOPSIS...
Light snow will develop after midnight across the North Country
then pick up in intensity through the morning hours on
Christmas before tapering off during the afternoon hours.
Expected snow totals from this event will be in the 4 to 8 inch
range. In addition...gusty northwest winds will develop during
the afternoon hours and cause blowing and drifting snow. These
factors will make for difficult travel conditions. Starting on
Tuesday and continuing through the rest of the week...below
normal temperatures will be the rule along with potential wind
chill issues.
&&
.NEAR TERM /UNTIL 1 PM THIS AFTERNOON/...
As of 1017 PM EST Sunday...No changes needed to the forecast as
light radar returns are showing up now across the VT/MA border.
Light to moderate snow is expected to continue to lift north as
isentropic lift and warm advection processes will lead to
widespread snow across the North Country. We continue to be
watching for the evolution of a mesoscale band that will end up
producing a brief window of 1-2" inch an hour rates. Both the
local 4kmwrf and NAMnest point to this band lifting into
southern Vermont between 7-8am and then rapidly moving northeast
across southern and central Vermont. Both I-89 and I-91 look to
be impacted by heavy snowfall which will drastically reduce
visibilities. The combination of high omega with strong 700mb
Fgen and 850 deformation all lead to a high degree of confidence
in that heavy snow. From the SPC HREF prob's, from Route 2 and
south there's a 30% chance of seeing 2" inch an hour or greater
snowfall rates between 9am and 12am. Definitely something to
keep an eye on during the Christmas morning!
Previous discussion...Forecast on track for widespread 4 to 8
inch snow totals across the entire area late tonight through the
afternoon hours on Christmas. There will be some interesting
aspects to this event and will see if they in fact do play out.
First up is the southeast downslope winds that develop along the
west slopes of the Green Mountains later tonight to limit the
potential for precipitation in this area while light snow starts
to overspread the region. This should be most noticeable
between midnight and 7am on Christmas Day. The southeast winds
will weaken in the morning and the synoptic scale lift
associated with the upper trough takes over and everyone will
start to see some snow. The parent low over western New York
will be weakening as it lifts northwest into northern New York
and the coastal low takes over and strengthens as it moves into
the Gulf of Maine. So again these elements help to produce the
widespread snow. Within the synoptic scale lift seeing a 3 to 5
hour window where omega and snow growth are favorably juxtaposed
with each other. This could lead to bursts of heavier snow...on
the order of 1 to 2 inches per hour...and its interesting to
see the BTV4 reflectivity forecast showing this
occurring...mainly across parts of Vermont between 7am and noon
on Christmas Day. Sharply reduced visibilities will also occur
during this time period. During the afternoon the coastal low
continues to strengthen along the Maine coast but continues
moving northeast. As a result...the snow will start to taper off
in the afternoon. During this time favorable mixing will take
place... especially over the northern Adirondacks and central
and southern Vermont for gusty west to northwest winds. In
fact...the potential for wind gusts in the 35 to 45 mph range
will occur and blowing and drifting snow will be a concern and
will likely make travel conditions even more difficult. The
winds will start to taper off quickly Monday night along with
the snow with snow showers being more confined to the mountains.
&&
.SHORT TERM /1 PM THIS AFTERNOON THROUGH TUESDAY NIGHT/...
As of 308 PM EST Sunday...Widely advertised arctic air mass
moves into the Northeast on Tuesday where it will take residence
it seems for at least the next week. Outside of a few flurries
and lake effect snow showers across the Adirondacks and southern
Vermont it should be fairly quiet yet cold day as mean 925-850mb
temperatures drop into the -15 to -25C range by the evening.
This combined with fresh snowpack will limit daytime highs to
the teens with brisk westerly winds making it feel like its zero
or below. Tuesday night will be the first of several bitterly
cold nights as high pressure builds in from the northwest and
925-850mb temps plummet further into the -20 to -25C range.
Partially clearing skies and abating winds sill support good
radiational cooling with widespread overnight lows in the -5 to
-15F range with isolated mins around -20F in the Adirondacks and
Northeast Kingdom.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 308 PM EST Sunday...An extended stretch of frigid
temperatures is expected for the remainder of the week as the
aforementioned arctic air mass generally remains in place.
Wednesday through Thursday night will be the brunt of the cold
with 925mb temps holding steady in the -20 to -25C range and
even dropping to around -30C in the Northeast Kingdom Thursday
morning. Min temps both Wednesday and Thursday nights will range
from -10 to -20F with isolated values around -25F in the
Adirondacks and Northeast Kingdom, and highs both days won't
budge out of the single digits +/- zero. During this time there
appears to be enough wind as well to warrant some wind chill
concerns with forecast apparent temperatures in the -20 to -35F
range. Certainly something to keep a close watch on.
Pattern attempts to change Friday going into the weekend as several
long range models indicate the development of both a clipper low
over the Great Lakes Friday and a coastal system Friday night.
Unfortunately, neither the GFS, ECMWF or GEM can decide what to do
with these features. All have the clipper moving into the Northeast
at some point through the weekend, but major timing differences
exist. In regards to the coastal system, the GFS and GEM offer a
weaker and more eastern track than the ECMWF, which is the most
bullish of all the guidance showing phasing between the coastal
energy and clipper low Saturday evening over Cape Cod. IF this
solution were to pan out, we'd certainly be looking at a big snow
storm over all of New England and portions of the North Country. Too
far out to trust any model at this point, so we'll just keep our
fingers crossed for a nice belated Christmas present from the
ECMWF.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
Through 12z Tuesday...Will see deteriorating aviation weather
conditions during the pre-dawn hrs with moderate impacts to
aviation ground operations throughout the morning/early
afternoon with 4-8" snowfall accumulation expected at the TAF
sites. Steady light snow will begin overspreading the TAF sites
between 06-09Z with vsby falling to 1-2SM and ceilings generally
2-3kft. Will see widespread IFR/LIFR conditions in light to
moderate snow 10-18Z with best snowfall rates and TRRN OBSCD.
Will gradually see snow taper off after 18Z in valley locations,
with continued snow showers at SLK/MPV through 00Z Tuesday.
Wind directions will be variable thru the period. In advance of
the low over the upper Ohio River Valley, initially looking for
E-NE winds 8-12kts, except locally 12-15kts with gusts to 25kts
at RUT with downslope effects. Winds will diminish for a time
14-17Z as a sfc trough moves across the area. As low pressure
redevelops and strengthens in the Gulf of Maine, winds will
become westerly and increase to 10-20kts mid and late afternoon,
with gusts to 30kts possible. Will see some occasional
reductions in visibility this aftn/eve due to blowing snow
conditions, as snow will be of a dry "fluffy" character.
Scattered snow showers with mainly MVFR ceilings expected
through the overnight hours Monday night.
Outlook...
Tuesday: VFR. NO SIG WX.
Tuesday Night: VFR. NO SIG WX.
Wednesday: VFR. NO SIG WX.
Wednesday Night: VFR. NO SIG WX.
Thursday: Mainly VFR, with local MVFR possible. NO SIG WX.
Thursday Night: MVFR. NO SIG WX.
Friday: MVFR/IFR conditions possible. Slight chance SHSN.
&&
.EQUIPMENT...
The KTYX (Montague NY) radar will be out of service until at
least Tuesday as a motor has failed and techs are unable to
repair the radar until Tuesday at the earliest.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Storm Warning until 4 PM EST this afternoon for
VTZ001>012-016>019.
NY...Winter Storm Warning until 4 PM EST this afternoon for
NYZ026>031-034-035-087.
&&
SYNOPSIS...Evenson
NEAR TERM...Deal/Evenson
SHORT TERM...Lahiff
LONG TERM...Lahiff
AVIATION...Banacos
EQUIPMENT...WFO BTVHazardous weather outlook, Dec 25, 2:12 AM EST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
212 AM EST Mon Dec 25 2017
NYZ026>031-034-035-087-VTZ001>012-016>019-260715-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
212 AM EST Mon Dec 25 2017
...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Orange
- When
- December 25, 3:00 AM EST to 3:00 PM EST
- Where
- Orange forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.006, -72.377 (the zone’s center; the record gives no point)
A widespread 5 to 9 inches of snow fell.
Winter Storm, Western Rutland
- When
- December 25, 3:00 AM EST to 3:00 PM EST
- Where
- Western Rutland forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
A widespread 5 to 9 inches of snow fell.
Winter Storm, Windsor
- When
- December 25, 3:00 AM EST to 3:00 PM EST
- Where
- Windsor forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
A widespread 5 to 9 inches of snow fell.
Winter Weather, Caledonia
- When
- December 25, 3:00 AM EST to 4:00 PM EST
- Where
- Caledonia forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
A general 3 to 5 inches of snow fell.
Winter Weather, Eastern Addison
- When
- December 25, 3:00 AM EST to 4:00 PM EST
- Where
- Eastern Addison forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
A general 3 to 5 inches of snow fell.
Winter Weather, Eastern Rutland
- When
- December 25, 3:00 AM EST to 4:00 PM EST
- Where
- Eastern Rutland forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
A general 4 to 6 inches of snow fell.
Winter Weather, Eastern Franklin
- When
- December 25, 3:00 AM EST to 4:00 PM EST
- Where
- Eastern Franklin forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
A general 3 to 5 inches of snow fell.
Winter Weather, Grand Isle
- When
- December 25, 3:00 AM EST to 4:00 PM EST
- Where
- Grand Isle forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.797, -73.295 (the zone’s center; the record gives no point)
A general 3 to 5 inches of snow fell.
Winter Weather, Lamoille
- When
- December 25, 3:00 AM EST to 4:00 PM EST
- Where
- Lamoille forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.606, -72.641 (the zone’s center; the record gives no point)
A general 3 to 5 inches of snow fell.
Winter Weather, Essex
- When
- December 25, 3:00 AM EST to 4:00 PM EST
- Where
- Essex forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.728, -71.736 (the zone’s center; the record gives no point)
A general 3 to 5 inches of snow fell.
Winter Weather, Washington
- When
- December 25, 3:00 AM EST to 4:00 PM EST
- Where
- Washington forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.273, -72.615 (the zone’s center; the record gives no point)
A general 3 to 5 inches of snow fell.
Winter Weather, Western Addison
- When
- December 25, 3:00 AM EST to 4:00 PM EST
- Where
- Western Addison forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
A general 3 to 5 inches of snow fell.
Winter Weather, Western Chittenden
- When
- December 25, 3:00 AM EST to 4:00 PM EST
- Where
- Western Chittenden forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
A general 3 to 5 inches of snow fell.
Winter Weather, Western Franklin
- When
- December 25, 3:00 AM EST to 4:00 PM EST
- Where
- Western Franklin forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
A general 3 to 5 inches of snow fell.
Winter Weather, Eastern Chittenden
- When
- December 25, 3:00 AM EST to 4:00 PM EST
- Where
- Eastern Chittenden forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
A general 3 to 5 inches of snow fell.
Winter Weather, Orleans
- When
- December 25, 3:00 AM EST to 4:00 PM EST
- Where
- Orleans forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.829, -72.244 (the zone’s center; the record gives no point)
A general 3 to 5 inches of snow fell.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Wisconsin, December 25 to 31, 20176 deaths · 20 events
- High Wind and Winter Weather in Massachusetts, December 25, 2017$59,000 · 66 kt wind · 24 events
- Strong Wind in New York, December 25, 2017$110,000 · 3 events
- Strong Wind in New Jersey, December 25, 2017$50,000 · 1 event
- Cold in South Dakota, December 25 to 27, 201724 events
- Heavy Snow in Maine, December 25, 201717 events
- Winter Storm in Maine, December 25, 201712 events
- Winter Storm and Winter Weather in New York, December 25, 2017$5,000 · 9 events
- Cold in Minnesota, December 25 to 27, 20178 events
- Heavy Snow in New Hampshire, December 25, 20177 events
- Winter Weather in Nebraska, December 25 to 26, 20176 events
- Extreme Cold in Montana, December 25, 20176 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726129, 726130, 726131, 726132, 726133, 726134, 726135, 726138, 726139, 726140, 726141, 726142, 726143, 726144, 726146, 726147.